South Dakota, 2012

Damaging Wind in South Dakota, March 26, 2012

March 26, 2012 · NWS UNR · 1 event in 1 county or zone

A cluster of thunderstorms developed over the Rapid City area and produced strong wind gusts before they weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of thunderstorms developed over the Rapid City area and produced strong wind gusts before they weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 26, 2:00 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Mar 26, 2:00 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT MON MAR 26 2012

.DISCUSSION...20Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH
WELL DEFINED WARM FRONT ALONG I-90 AND COLD FRONT DEVELOPING INTO
NORTHEAST CO. 7MB/3HR PRESSURE FALLS AHEAD OF LOW AS SHORTWAVE IS
RAPIDLY MOVING INTO SOUTHEAST WY. HIGHLY ELEVATED RETURNS NOW
SHOWING UP AHEAD OF SHORTWAVE AND ON NOSE OF 100KT JET STREAK.
CONCERN THIS FORECAST IS DISPOSITION OF THESE STRONG WAVE.

12Z/18Z GUIDANCE IN PRETTY GOOD AGREEMENT. IT BRINGS SHORTWAVE OUT
NEGATIVELY-TILTED REACHING EASTERN ND BY 12Z TUESDAY. SURFACE LOW
RAPIDLY DEEPENS OVER NORTHEAST WY LATE THIS AFTERNOON AND RACES
INTO EASTERN ND BY 12Z TUESDAY. COLD FRONT BEHIND LOW RACES EAST-
NORTHEAST THROUGH THIS EVENING...PLOWING THROUGH THE CWA BY 06Z.
AHEAD OF COLD FRONT...LOW 50S TD/S POOLING GIVING AROUND 1KJ/KG
MLCAPE...BUT MLCIN FROM 50-100J/KG JUST AHEAD OF COLD FRONT. THIS
WILL BE A TOUGH CAP TO BREAK FOR SURFACE BASED STORMS...BUT
LATEST HRRR/LOCAL WRF MODEL SUGGESTS AS BEST UPPER LEVEL FORCING
OVERTAKES COLD FRONT JUST NORTHEAST OF SURFACE LOW...WE SHOULD SEE
A CLUSTER OF STORMS DEVELOP. DAMAGING WINDS POSSIBLE WITH ANY
STORM...AND LARGE HAIL WITH ANY SUPERCELL THAT DEVELOPS GIVEN
0-6KM BULK SHEAR REACHING 20-30M/S. STORMS WOULD MOVE AROUND 45KTS
TO THE NORTHEAST. WILL WATCH MESOSCALE DEVELOPMENT FOR SIGNS OF
SURFACE BASED CONVECTION.

OTHER BIG STORY WILL BE WIND BEHIND COLD FRONT. PRESSURE RISES
FORECAST OF 7-11MB BEHIND INITIAL COLD FRONT. COMBINED WITH 850MB
WINDS INCREASING TO 55KTS AND STRONG COLD AIR ADVECTION...IT
SHOULD BE ENOUGH TO PUSH STRONG WEST-SOUTHWEST WINDS TO THE
SURFACE OVER NORTHEAST WY/THE BLACK HILLS/SOUTHWEST SD EARLY THIS
EVENING AND THEN OVER NORTHWEST THROUGH SOUTH CENTRAL SD MID-
EVENING. SUBSIDENCE BEHIND COLD FRONT VERY IMPRESSIVE AND STRONG
DRYING AND LINKAGE THROUGH 700MB. LATEST RUC SHOWING SYSTEM A
LITTLE BIT SLOWER THAN PREVIOUSLY THOUGHT...BUT HEADLINES IN PLACE
WILL ACCOUNT FOR THAT SCENARIO. AS LOW MOVES INTO ND LATER THIS
EVENING...SECONDARY PRESSURE RISE SURGE MOVES INTO NORTHEAST
WY/NORTHWEST SD KEEPING WINDS GOING THERE. WINDS SPEEDS SOUTH OF
I-90 SHOULD DECREASE SOME AFTER 06Z.

TUESDAY...TIGHT GRADIENT WITH 50KT 850MB NORTHWEST WINDS WILL KEEP
HIGH WINDS GOING OVER NORTHWEST PORTIONS OF THE CWA THROUGH
TUESDAY AFTERNOON. WILL LIKELY NEED AT LEAST A WIND ADVISORY
FURTHER SOUTH ON THE SD PLAINS. TEMPERATURES WILL BE NEAR
GUIDANCE WITH A FEW LINGERING SHOWERS OVER THE FAR NORTH UNDER
CYCLONIC FLOW ALOFT.

TUESDAY NIGHT/WEDNESDAY...UPPER RIDGE BUILDS INTO THE CWA BRINGING
QUIET WEATHER TO THE AREA.

EXTENDED...A MAINLY DRY AND WARM WEATHER PATTERN CAN BE EXPECTED
LATE THIS WEEK THROUGH THE WEEKEND AS A WEAK UPPER LEVEL RIDGE
BUILDS OVER THE REGION. A WEAK UPPER LEVEL DISTURBANCE AND COOL
FRONT PASSING THROUGH THE RIDGE COULD BRING A FEW SHOWERS AND STORMS
TO SOUTH CENTRAL SD THURSDAY. HIGHS THROUGH THE END OF THE WEEK WILL
BE IN THE 60S AND 70S...WITH THE WARMEST DAY LIKELY BEING SATURDAY.
COOLER AIR WILL PUSH INTO THE AREA SUNDAY AS AN UPPER TROUGH CROSSES
THE REGION. THIS WILL ALSO BRING CHANCES FOR PRECIPITATION EARLY
NEXT WEEK. LIKELY TO BEGIN BUILDING INTO THE WESTERN PORTIONS OF THE
AREA ON SUNDAY AS RIDGE SHIFTS TO THE EAST OF THE REGION.

&&

.AVIATION...18Z TAF UPDATE
A STRONG LOW PRESSURE SYSTEM WILL SWEEP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...BRINGING VERY STRONG WEST TO SOUTHWEST WINDS
ACROSS THE AREA. SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH
CAN BE EXPECTED. GUSTY WINDS WILL LINGER THROUGH TUESDAY MORNING
ACROSS MUCH OF WESTERN SD.

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT AS THE SYSTEM MOVES THROUGH. SEVERE THUNDERSTORMS WILL
BE POSSIBLE EARLY THIS EVENING...MAINLY ACROSS NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA PLAINS.

&&

.FIRE WEATHER...A STRONG STORM SYSTEM WILL CROSS THE AREA
TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO PARTS OF AREA
THROUGH TONIGHT. A COLD FRONT WILL CROSS THE AREA LATE THIS
AFTERNOON INTO THIS EVENING BRINGING VERY STRONG WESTERLY WINDS.
THESE WINDS WILL GRADUALLY SHIFT TO THE NORTHWEST TONIGHT WHILE
DECREASING. HOWEVER THE VERY STRONG WINDS ACROSS NORTHWEST INTO
CENTRAL SOUTH DAKOTA WILL CONTINUE THROUGH THE DAY TUESDAY.
TEMPERATURES TUESDAY ARE EXPECTED TO RISE INTO THE UPPER 50S TO
UPPER 60S WHILE RELATIVE HUMIDITIES WILL DROP TO AS LOW AS 15
PERCENT. THESE CONDITIONS WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ACROSS MUCH OF THE AREA THROUGH THIS EVENING...AND
AGAIN TUESDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR CENTRAL BLACK HILLS-
     CUSTER CO PLAINS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
     RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BADLANDS AREA-
     NORTHERN BLACK HILLS-NORTHWESTERN SOUTH DAKOTA PLAINS-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     RED FLAG WARNING FROM 10 AM TO 6 PM MDT TUESDAY FOR BADLANDS
     AREA-CENTRAL SOUTH DAKOTA PLAINS-NORTHERN BLACK HILLS-
     NORTHWESTERN SOUTH DAKOTA PLAINS-SOUTH CENTRAL SOUTH DAKOTA-
     SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT TUESDAY FOR
     BENNETT-JACKSON.

     HIGH WIND WARNING FROM 9 PM THIS EVENING TO 7 AM CDT TUESDAY FOR
     MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR FALL RIVER.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
     BUTTE-HAAKON-HARDING-NORTHERN MEADE CO PLAINS-PENNINGTON CO
     PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-ZIEBACH.

     HIGH WIND WARNING UNTIL 6 PM MDT TUESDAY FOR NORTHERN FOOT HILLS-
     STURGIS/PIEDMONT FOOT HILLS.

WY...HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR WYOMING BLACK HILLS.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

     RED FLAG WARNING FROM 10 AM TO 6 PM MDT TUESDAY FOR LOWER
     ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WYOMING BLACK HILLS.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR WESTON.

     HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MDT TUESDAY FOR
     NORTHEASTERN CROOK.

     HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL-WESTERN CROOK.

&&

SHORT TERM...HELGESON
LONG TERM....CALDERON
AVIATION...CALDERON
Hazardous weather outlook, Mar 26, 10:01 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT MON MAR 26 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1101 AM MDT (1201 PM CDT) MON MAR 26 2012

...HIGH WINDS WILL AFFECT THE ENTIRE AREA LATE THIS AFTERNOON
THROUGH TUESDAY AFTERNOON...
...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING
FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL MOVE FROM THE SOUTHERN ROCKIES
TO THE NORTHERN PLAINS BY TUESDAY. IT WILL BRING A VARIETY OF
HAZARDOUS WEATHER CONDITIONS TO NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA.

THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE
THIS AFTERNOON AND INTO THE EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREAT WITH THE BEST CHANCE OVER
NORTHWESTERN SOUTH DAKOTA.

STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP BEHIND THE COLD FRONT
LATE THIS AFTERNOON AND EVENING ACROSS THE AREA. THE STRONG WINDS
WILL CONTINUE INTO TUESDAY FOR NORTHWESTERN SOUTH DAKOTA.

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON INTO
EARLY EVENING OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
WITH A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG AND GUSTY WEST TO NORTHWEST WINDS ARE LIKELY ACROSS THE
NORTHWEST SOUTH DAKOTA PLAINS.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE TUESDAY OVER
WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING WITH A COMBINATION OF
GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 26, 4:41 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT MON MAR 26 2012

SDZ001-012-013-024>031-042-072>074-WYZ071-270045-
BUTTE SD-CENTRAL BLACK HILLS SD-CUSTER CO PLAINS SD-HARDING
SD-HERMOSA FOOT HILLS SD-NORTHEASTERN CROOK WY-NORTHERN BLACK HILLS
SD-NORTHERN FOOT HILLS SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO
PLAINS SD-RAPID CITY SD-SHANNON SD-SOUTHERN BLACK HILLS SD-SOUTHERN
FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS
SD-
541 PM MDT MON MAR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK...EXTREME
NORTHERN FALL RIVER...EASTERN CUSTER...LAWRENCE...CENTRAL
PENNINGTON...SOUTHWESTERN MEADE...BUTTE...SOUTHERN HARDING AND
NORTHWESTERN SHANNON COUNTIES UNTIL 645 PM MDT...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS ALONG A LINE EXTENDING FROM 12 MILES EAST OF ALZADA TO
DOWNTOWN SPEARFISH TO WIND CAVE VISITORS CENTER...AND MOVING EAST AT
40 MPH.

WIND GUSTS UP TO 70 MPH ARE EXPECTED WITH THESE SHOWERS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN SPEARFISH...
  HILL CITY...
  DEADWOOD...
  DOWNTOWN BELLE FOURCHE...
  DOWNTOWN STURGIS...
  DOWNTOWN RAPID CITY...
  HARNEY PEAK...
  LEAD...
  CENTRAL CITY...
  ROUBAIX LAKE...
  BROWNSVILLE...
  BUFFALO GAP...
  CENTER LAKE...
  SILVER CITY...
  MOUNT RUSHMORE...
  CUSTER PARK GAME LODGE...
  GALENA...
  SHERIDAN LAKE...
  KEYSTONE...
  PACTOLA RESERVOIR...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
86...

THERE HAVE BEEN NUMEROUS REPORTS OF 55 TO 70 MPH WIND GUSTS.

WHEN THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4500 10428 4501 10405 4518 10406 4540 10329
      4371 10246 4343 10348
TIME...MOT...LOC 2340Z 248DEG 34KT 4506 10417 4444 10385
          4354 10340

CALDERON
Local storm report, Mar 26, 4:55 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST 2 SSW DOWNTOWN CUSTER   43.74N 103.62W
03/26/2012  M62.00 MPH       CUSTER             SD   OFFICIAL NWS OBS

            REPORTED BY ASOS AT CUSTER AIRPORT.

&&

BUNKERS
Local storm report, Mar 26, 5:00 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     NON-TSTM WND GST 1 S DOWNTOWN HOT SPRING 43.42N 103.48W
03/26/2012  M54 MPH          FALL RIVER         SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Mar 26, 5:15 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 25 NNE WESTON           44.97N 105.14W
03/26/2012  M59 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

BUNKERS
Local storm report, Mar 26, 5:25 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
625 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     NON-TSTM WND GST 2 E PINE RIDGE          43.03N 102.52W
03/26/2012  M64 MPH          SHANNON            SD   OFFICIAL NWS OBS

            REPORTED BY ASOS AT PINE RIDGE AIRPORT.

&&

BUNKERS
Local storm report, Mar 26, 5:26 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT MON MAR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     NON-TSTM WND GST 8 NW ROCKYPOINT         44.99N 105.20W
03/26/2012  M79 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
March 26, 5:31 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.050, -103.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364283.